Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 1, NWS Wichita, KS

January 8, 202017 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 8, 2020, 3:58 AM CST for 17 counties in Kansas. It took effect at Jan 8, 2020, 2:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 3:58 AM CST (09:58 UTC)
In effect from
Jan 8, 2020, 2:00 PM CST
Expired
Jan 9, 2020, 6:00 AM CST
In force
16 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS73 KICT 080958
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
358 AM CST Wed Jan 8 2020

KSZ048>053-067>070-082-083-091>094-098-090000-
/O.NEW.KICT.WI.Y.0001.200108T2000Z-200109T1000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Sedan, and Cedar Vale
358 AM CST Wed Jan 8 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM CST
THURSDAY...

* WHAT...South winds around 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 2 PM this afternoon to 4 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lawson
3 follow-up statements
125 
WWUS73 KICT 082311
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
511 PM CST Wed Jan 8 2020

KSZ048>053-067>070-082-083-091>094-098-091000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-200109T1000Z/
Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-
Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
Including the cities of Ellsworth, Wilson, Salina, Lyons, 
Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, Grenola, Sedan, and Cedar Vale
511 PM CST Wed Jan 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST THURSDAY...

* WHAT...South winds around 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Through 4 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
227 
WWUS73 KICT 090941
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
341 AM CST Thu Jan 9 2020

KSZ048-050-067-082-091-091045-
/O.CAN.KICT.WI.Y.0001.000000T0000Z-200109T1000Z/
Ellsworth-Rice-Reno-Kingman-Harper-
Including the cities of Ellsworth, Wilson, Lyons, Sterling, 
Hutchinson, Kingman, Anthony, Harper, and Attica
341 AM CST Thu Jan 9 2020

...WIND ADVISORY IS CANCELLED...

South winds have started to decrease early this morning. Therefore
the wind advisory has been cancelled. 

$$

KSZ049-051>053-068>070-083-092>094-098-091200-
/O.EXT.KICT.WI.Y.0001.000000T0000Z-200109T1200Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Sedgwick-
Sumner-Cowley-Elk-Chautauqua-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan,
and Cedar Vale
341 AM CST Thu Jan 9 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...South winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lawson
470 
WWUS73 KICT 091157
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
557 AM CST Thu Jan 9 2020

KSZ049-051>053-068>070-083-092>094-098-091300-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-200109T1200Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Sedgwick-
Sumner-Cowley-Elk-Chautauqua-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan,
and Cedar Vale
557 AM CST Thu Jan 9 2020

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

South winds have started to decrease across the area and therefore
the wind advisory will be allowed to expire at 6 am. 

$$

Lawson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:16 AM CST, 42 minutes earlier.

Area forecast discussion, Jan 8, 3:16 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 AM CST Wed Jan 8 2020

.SHORT TERM...(Today through Saturday morning)
Issued at 316 AM CST Wed Jan 8 2020

Water vapor imagery currently shows shortwave energy coming on
shore over northern CA with another upper trough lifting across
the eastern Great Lakes region. At the surface, a cold front
extends from western Nebraska into far northeast KS and finally
into the Ohio Valley.

Still expecting south winds to ramp up generally after 18z today
with speeds around 30 mph with gusts to 40 mph. NAM still remains
the outlier in not mixing very deep with both the GFS and RAP
mixing close to 850mb. Feel there maybe two peaks with wind
speeds, one a couple hours prior to sunset and another after 06z
when the pressure gradient surges. Will run with both a wind
advisory and red flag warning for this afternoon into the evening
hours. Will run the wind advisory longer to account for this 2nd
increase in winds overnight. See fire weather section for
additional info.

By 12z Thu the wave currently coming onshore will be moving off
into the Upper Mississippi Valley while a much stronger piece of
energy starts to dig over the western CONUS. This feature will
continue digging over the Desert Southwest on Thu into Thu evening
and it also looks like there will be a northern component to this
wave that will be passing over the northern Rockies at the same
time. Both the northern and southern stream impulses are expected
to move out into the High Plains Fri with the wave basically
consolidating into a more compact upper low by Sat morning over
the Ozark region.

Heavy rain and storms continue to look likely from the Arklatex
region into the Ozarks for Fri into Fri night. While far southeast
KS may see some decent rainfall, feel the higher impact amounts
will stay just east of the forecast area. Thunder will also be
possible for areas southeast of the KS Turnpike on Fri.

While both the ECMWF and GFS differ on snow location for Fri night
into Sat, both do show a deformation zone setting up Fri night
into Sat morning from OK into the Flint Hills and southeast KS.
The ECMWF is currently the outlier in not showing much if any
snowfall over west-central KS Fri-Fri night as the trough swings
through. If snow does develop across western KS Fri, it would be
fairly progressive as it translates east. So at this time have a
slight lean in areas along and especially southeast of the KS
Turnpike having the better chances at more impactful snow.

.LONG TERM...(Saturday night through Tuesday)
Issued at 316 AM CST Wed Jan 8 2020

By 00z Sun this powerful upper wave will be moving off into the
Ohio/Tennessee Valley with a more broad upper trough setting up
over the northwest CONUS. It looks like seasonal temps for mid Jan
will be in place for the Sun-Tue time frame. However, GFS and
ECMWF are starting to agree on pushing the Arctic air into the
area Tue night into Wed. Once we get passed Sat, the timing and
track of the Arctic surge will be the main focus of the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1113 PM CST Tue Jan 7 2020

VFR conditions expected over the next 24 hours.

Light and variable winds will continue overnight. Strong south
winds expected by tomorrow afternoon with high clouds moving in
late in the day. LLWS is likely across all TAF sites tomorrow
evening through tomorrow night.

Looking ahead, low clouds may move in shortly after the TAF period
ends.

&&

.FIRE WEATHER...
Issued at 316 AM CST Wed Jan 8 2020

Extreme grassland fire danger expected this afternoon into the
early evening hours.

Confidence remains high that we will see south winds ramp up to
around 30 mph with gust to 40 mph by around 2-3 pm with these
strong winds continuing through most of the overnight hours.
Lowest afternoon RH values are forecast to be around 30% with the
values increasing to around 45% by 10 pm. Any fire that start this
afternoon into the evening hours will be very difficult to
control with a red flag warning in affect for much of the area.
Even areas outside of the red flag warning can expect dangerous
burning conditions this afternoon and early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  45  59  38 /   0   0  10  20
Hutchinson      58  42  56  33 /   0   0   0  10
Newton          58  44  58  35 /   0   0  10  20
ElDorado        58  45  61  40 /   0   0  10  30
Winfield-KWLD   58  48  62  43 /   0   0  10  20
Russell         56  36  52  28 /   0   0   0  10
Great Bend      57  37  53  28 /   0   0   0   0
Salina          56  40  54  31 /   0   0   0  10
McPherson       57  42  55  32 /   0   0   0  10
Coffeyville     59  49  62  50 /   0   0  30  50
Chanute         58  47  62  47 /   0   0  30  60
Iola            58  46  62  46 /   0   0  30  60
Parsons-KPPF    58  48  62  50 /   0   0  30  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM CST this evening for
KSZ050>053-067>070-082-083-091>094-098.

Wind Advisory from 2 PM this afternoon to 4 AM CST Thursday for
KSZ048>053-067>070-082-083-091>094-098.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KMB
FIRE WEATHER...RBL
Hazardous weather outlook, Jan 7, 3:49 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
349 PM CST Tue Jan 7 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
349 PM CST Tue Jan 7 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty south winds will support very high to extreme
grassland fire danger across the region Wednesday afternoon into the
evening, highest across south-central and southeast Kansas. Any
fires that start will be difficult to control.

Widespread rain with a few embedded thunderstorms will likely impact
southeast Kansas Friday, although strong or severe storms are not
expected.

Winter precipitation chances will be on the increase Friday through
Saturday morning. Forecast details remain unclear due to high
uncertainty. Those with travel planned Friday through Saturday
morning will want to monitor subsequent forecasts, as details should
become clearer the next few days.

Much colder air combined with breezy north winds will support wind
chills near zero early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:53 AM CSTRed Flag WarningICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 9 more16 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.